Hail, Butler
- When
- April 22, 12:14 PM CST to 12:16 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -96.860
A severe thunderstorm moved over the northern half of Butler county during the early afternoon hours on the 22nd. The storm produced estimated 70 mph winds around the El Dorado Lake Area, along with nickel size hail in El Dorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A severe thunderstorm moved over the northern half of Butler county during the early afternoon hours on the 22nd. The storm produced estimated 70 mph winds around the El Dorado Lake Area, along with nickel size hail in El Dorado. Blinding rainfall associated with the thunderstorm resulted in an injury automobile accident east of El Dorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 11:58 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1258 PM CDT THU APR 22 2010 .UPDATE... .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISENTROPIC LIFT HAS LED TO SCATTERED SHOWERS/TSRA ACROSS THE AREA THIS AFTERNOON...MAINLY EAST OF THE KS TURNPIKE. EXPECT THIS SCATTERED SHOWER/STORM TREND TO CONTINUE FOR THE AFTERNOON HOURS WITH SOME MVFR CEILINGS ASSOCIATED WITH THIS CONVECTION. NORTH OF THE WARM FRONTAL BOUNDARY ACROSS CENTRAL KS NEAR THE KSLN AND KRSL TAF SITES....WILL ALSO SEE SOME VCTS AS WELL...BUT ALSO COULD SEE SOME IFR CEILINGS AS MOISTURE CONTINUES OVER THE TOP THIS BOUNDARY. EXPECT THIS FIRST ROUND OF SHOWERS TO WANE SOME FOR THE EVENING HOURS...AS WARM FRONT MAKES RAPID PROGRESS INTO NORTHERN KS WITH VFR CONDITIONS RETURNING FOR AWHILE THIS EVENING. BUT ANOTHER ROUND OF CONVECTION WILL RAPIDLY MOVE OUT OF SW KS AND THE TX/OK PANHANDLE THIS EVENING AND MOVE TO THE NORTHEAST AS A COMPLEX OF STORMS. THIS AREA OF STORMS WILL MOVE INTO THE KICT/KHUT/KRSL AND KSLN TAF SITES BETWEEN 04-06Z/FRI. COULD SEE SOME MORE MVFR CEILINGS AND VSBYS AS THIS CONVECTION MOVES BACK IN. KETCHAM && .PREV DISCUSSION... /ISSUED 1040 AM CDT THU APR 22 2010/ UPDATE... WIDESPREAD ISENTROPIC LIFT HAS LED TO AN MCS MOVING ACROSS PORTIONS OF CENTRAL AND NORTHEAST KS AT THIS TIME...JUST TO THE NORTH OF THE WARM FRONTAL BOUNDARY DRAPED ACROSS CENTRAL KS. ELEVATED INSTABILITY AND SHEAR IS LIMITED ALONG THIS BOUNDARY FOR A SEVERE STORM CHANCE...SO MAINLY JUST A STRONG STORM CHANCE WITH SOME SMALL HAIL AND A HEAVY RAINFALL THREAT AS THIS CLUSTER CONTINUES TO DRIFT TO THE EAST. LATEST SHORT RANGE MODELS SHOW THE ISENTROPIC LIFT WILL WEAKEN SOME FOR THE AFTERNOON HOURS...BUT WILL STILL BE ENOUGH FOR A SCATTERED SHOWER AND EMBEDDED THUNDER CHANCE...ESPECIALLY ACROSS SOUTH CENTRAL INTO CENTRAL KS AS CAP WEAKENS SOME. SO WILL WILL MAKE SOME MINOR TWEAKS TO THE POPS FOR THE AFTERNOON HOURS. ALSO WARM FRONTAL BOUNDARY MOVING INTO CENTRAL KS HAS LEAD TO SFC TEMPS RISING FAIRLY QUICKLY IN THE WARM SECTOR ACROSS SRN KS...ESPECIALLY ALONG THE EDGE OF THE CIRRUS SHIELD FROM THE MCS ALONG THE KS/OK BORDER....SO WILL ADJUST TEMPS UP SOME IN SRN KS AS WELL. KETCHAM PREV DISCUSSION... /ISSUED 717 AM CDT THU APR 22 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LATEST RADAR LOOP WAS SHOWING QUITE A BIT OF CONVECTION MOVING THROUGH CENTRAL KANSAS. THIS BAND OF CONVECTION APPEARS TO BE FAIRLY CLOSE TO THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET WHICH IS ALLOWING FOR GOOD ISENTROPIC ASCENT BETWEEN 300-305K. THIS JET STREAK SHOULD CONTINUE TO PUSH SOUTHEAST INTO THE MISSISSIPPI VALLEY BY MIDDAY. BASED ON EXTRAPOLATION...IT APPEARS THAT THE BULK OF THE CONVECTION SHOULD MOVE OUT OF CENTRAL KANSAS AROUND MIDDAY OR SO. AS THE DAY WEARS ON...LOW MVFR CEILINGS MAY PERSIST AT RSL/SLN SINCE IT APPEARS LIKE THE FRONTAL BOUNDARY MAY HANG UP THERE. SOUTH OF THE BOUNDARY VFR CONDITIONS SHOULD PREVAIL...BUT SOME CONVECTION MAY DEVELOP LATE IN THE DAY WHERE THE CAP MAY BE SOMEWHAT LIMITED. HOWEVER...WE ARE NOT CONFIDENT ON PLACEMENT SINCE THE CONVECTION MAY BECOME SCATTERED. THE BETTER CHANCE OF STORMS STILL LOOKS LIKE IT WILL BE LATER TONIGHT AS THE POTENTIAL VORTICITY ANOMALY MOVES INTO THE HIGH PLAINS AND SETS THE STAGE FOR A CLUSTER OF SHOWERS AND STORMS. COX PREV DISCUSSION... /ISSUED 308 AM CDT THU APR 22 2010/ DISCUSSION... FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THE NEXT FEW DAYS. SCATTERED ELEVATED CONVECTION HAS COMMENCED ACROSS THE FORECAST AREA EARLY THIS MORNING...IN RESPONSE TO 850-700MB WARM/MOIST ADVECTION ON STRONG LOW-LEVEL JET FEEDING INTO RIGHT ENTRANCE REGION OF UPPER JET LOCATED TO THE NORTHEAST OF THE AREA. THINKING SCATTERED ACTIVITY WILL CONTINUE ALL DAY IN BROAD WARM/MOIST ADVECTION REGIME...ALTHOUGH ACTIVITY MAY BE MOST WIDESPREAD ACROSS NORTHERN PORTIONS OF THE FORECAST AREA...ALONG/NORTH OF RETREATING WARM FRONT. ALL IN ALL...SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW OF THE MORE STOUT CELLS COULD BE CAPABLE OF DIME SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE DRYLINE IS EXPECTED TO LIGHT UP THIS AFTERNOON/EVENING ACROSS SW KS...AND THE OK/TX PANHANDLES...AS SHORTWAVE ENERGY APPROACHES FROM THE SOUTHWEST. THINKING THIS ACTIVITY HAS A STRONG POSSIBILITY OF GETTING INTO MAINLY WESTERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT...BEING AIDED BY THE SHORTWAVE ENERGY SURGING NORTHEAST AND STRONG LOW-LEVEL JET. SEVERE WEATHER WILL LIKELY HAVE WEAKENED SOME BY THE TIME IT REACHES THE FORECAST AREA DUE TO DECREASING INSTABILITY...BUT STRONG/MARGINALLY SEVERE STORMS WILL REMAIN POSSIBLE. ACTIVITY MAY BE MORE LINEAR DUE TO SHORTWAVE FORCING...WHICH MAY PROMOTE MORE OF A WIND THREAT. BUT RESPECTABLE SHEAR PROFILE SHOULD MAINTAIN SOME ROTATING UPDRAFTS FOR A HAIL THREAT AS WELL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. DRYLINE IS EXPECTED TO RACE EAST ACROSS THE AREA ON FRIDAY...WITH DEEP MOISTURE POSSIBLY EXITING THE AREA TO THE EAST AS LOW-LEVEL FLOW VEERS OUT. THIS MAY OCCUR DUE TO SHORTWAVE ENERGY SURGING NORTHEAST ACROSS THE AREA...ALLOWING THE DRYLINE TO ADVANCE WELL EAST. THIS SCENARIO WOULD DISCOURAGE STORMS FROM FORMING OVER EASTERN KANSAS ALONG THE DRYLINE. HOWEVER...WITH CONTINUED SHORTWAVE ENERGY APPROACHING FROM THE SOUTHWEST OUT OF PARENT UPPER LOW...LOW-LEVEL FLOW MAY REMAIN BACKED ENOUGH TO HOLD THE DRYLINE FARTHER WEST LONGER...WHICH WOULD RESULT IN SOMEWHAT BETTER CHANCES OF STRONG/SEVERE STORMS DEVELOPING ALONG THE DRYLINE FROM THE FLINT HILLS ON EASTWARD FRIDAY AFTERNOON/EVENING. EVEN THOUGH WE'RE NOT TERRIBLY EXCITED ABOUT MAGNITUDE OF CONVERGENCE ALONG THE DRYLINE...WILL HOLD ONTO MODEST/HIGH CHANCE POPS FOR NOW. STRONG/SEVERE ACTIVITY SHOULD EXIT TO THE EAST FAIRLY RAPIDLY FRIDAY EVENING...WITH SLIGHT CHANCES FOR A FEW SHOWERS NORTHWEST OF THE TURNPIKE AS MID/UPPER LOW APPROACHES. SHOULD SEE MAINLY AFTERNOON SHOWERS/ISOLATED THUNDERSTORMS SMATTERED ACROSS THE AREA ON SATURDAY...AS SHARP MID-LEVEL TROUGH PUSHES ACROSS THE AREA...INCREASING LAPSE RATES AND ASSOCIATED INSTABILITY. COULD SEE SMALL HAIL WITH SOME OF THIS ACTIVITY. BIT OF A COOL DOWN EXPECTED LATE SATURDAY-SUNDAY IN WAKE OF THIS SYSTEM. ADK AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CHANCES FOR CONVECTION WILL INCREASE DURING THE FORECAST VALID PERIOD WITH MVFR CONDITIONS EXPECTED MOST AREAS BY DAWN AND PREVAILING INTO THE LATTER PORTION OF THE VALID PERIOD. MOIST SOUTHERLY LOW LEVEL FLOW AND DECENT ISENTROPIC LIFT IN THE 850-700MB LATER WILL RESULT IN MODEST ELEVATED INSTABILITY TOWARD DAWN TO THE NORTH OF A DEVELOPMENTAL WARM FRONT. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED...WITH HIGHEST PROBABILITY OF COVERAGE OCCURRING IN MID-LATE MORNING HOURS ON THURSDAY...BEFORE THE WARM FRONT LIFTS NORTH OF THE AREA BY LATE AFTERNOON. WHILE MVFR CONDITIONS ARE EXPECTED FOR MUCH OF THURSDAY...THERE IS POTENTIAL FOR IFR CIGS AS FAR EAST AS A KSLN-KICT LINE IN THE MORNING AND THEN AGAIN AFTER DARK ON THURSDAY EVENING...THOUGH CONFIDENCE FOR IFR IS HIGHER AT KRSL. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 61 74 51 / 60 50 40 10 HUTCHINSON 69 60 74 49 / 80 60 40 10 NEWTON 70 61 74 51 / 70 50 50 10 ELDORADO 73 61 75 53 / 60 40 50 10 WINFIELD-KWLD 75 62 75 52 / 50 50 50 10 RUSSELL 66 57 74 44 / 90 60 30 20 GREAT BEND 67 57 74 44 / 80 60 30 20 SALINA 66 60 74 49 / 90 60 40 20 MCPHERSON 67 60 74 50 / 80 60 40 10 COFFEYVILLE 76 61 75 55 / 40 30 50 30 CHANUTE 74 61 75 55 / 50 30 50 30 IOLA 72 61 75 55 / 50 30 50 30 PARSONS-KPPF 75 61 75 55 / 40 30 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 AM CDT THU APR 22 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 AM CDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TODAY ACROSS THE AREA...LIKELY MOST WIDESPREAD ACROSS PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS. SOME OF THIS ACTIVITY WILL BE CAPABLE OF HAIL TO THE SIZE OF DIMES. THUNDERSTORM CHANCES SHOULD INCREASE LATE TONIGHT WEST OF THE FLINT HILLS. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF HAIL AND WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORM CHANCES WILL REMAIN POSSIBLE FOR LOCATIONS MAINLY ALONG AND EAST OF THE FLINT HILLS FRIDAY AFTERNOON AND EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS A SMALL CHANCE FOR AN ISOLATED TORNADO AS WELL. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE SATURDAY AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST OF THIS ACTIVITY. ADDITIONALLY...THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH ACROSS PORTIONS OF CENTRAL KANSAS THIS FRIDAY AFTERNOON DUE TO GUSTY SOUTHERLY WINDS AND LOWERING DEWPOINTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT GENERALLY WEST OF THE FLINT HILLS...AND AGAIN FRIDAY AFTERNOON AND EVENING GENERALLY ALONG AND EAST OF THE FLINT HILLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 AM CDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD BROOKVILLE 38.77N 97.86W
04/22/2010 SALINE KS TRAINED SPOTTER
SECONDARY ROADS WERE REPORTED TO BE IMPASSABLE IN WESTERN
SALINE COUNTY DUE TO FLOODING.
&&
JMCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 846 AM CDT THU APR 22 2010 KSZ067-221415- RENO- 846 AM CDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 842 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PRETTY PRAIRIE...OR 13 MILES NORTHEAST OF KINGMAN...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 912 AM CDT THU APR 22 2010 KSZ067-068-083-221445- HARVEY-RENO-SEDGWICK- 912 AM CDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...RENO AND SEDGWICK COUNTIES... AT 910 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAVEN...OR 17 MILES SOUTHEAST OF HUTCHINSON...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 946 AM CDT THU APR 22 2010 KSZ068-221515- HARVEY- 946 AM CDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 942 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HALSTEAD...OR 9 MILES SOUTHWEST OF NEWTON...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1015 AM CDT THU APR 22 2010 KSZ068-221545- HARVEY- 1015 AM CDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR NEWTON...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DUNTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1255 PM CDT THU APR 22 2010 KSZ069-221845- BUTLER- 1255 PM CDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TOWANDA...OR 9 MILES SOUTHWEST OF EL DORADO...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KETCHAM
The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A downburst produced estimated 70 mph winds around the Bluestem Point area at El Dorado Lake. Two campers had blown out windows, a dumpster was moved 150 feet, and 5 to 7-inch diameter tree limbs were downed.
A car collided with a semi on Highway 54 east of El Dorado during the early afternoon hours on the 22nd. The driver of the car was seriously injured (indirect). Very heavy rainfall associated with a strong to severe thunderstorm produced poor visibility, which likely lead to the cause of the accident. Information courtesy of the El Dorado Times.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227284, 227286, 227533.